Alert archive / Iowa / Tornado Warnings in 2005

Tornado Warning 11, NWS Des Moines, IA

May 18, 2005Hamilton County, Iowa

NWS Des Moines, IA issued this tornado warning at May 18, 2005, 8:33 PM CDT for Hamilton County, Iowa. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2005, 8:33 PM CDT (01:33 UTC)
Expired
May 18, 2005, 8:50 PM CDT
In force
17 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Hamilton County, IA

The radar

The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2275 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 190133
TORDMX
IAC079-190200-
/O.NEW.KDMX.TO.W.0011.050519T0133Z-050519T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
833 PM CDT WED MAY 18 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN HAMILTON COUNTY IN CENTRAL IOWA.

* UNTIL 900 PM CDT.

* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 6 MILES NORTHEAST OF WEBSTER CITY...OR 22 MILES
  EAST OF FORT DODGE...AND MOVING EAST AT 25 MPH.

* THIS STORM WILL BE...
  NEAR BLAIRSBURG BY 840 PM CDT.
  4 MILES NORTH OF WILLIAMS BY 850 PM CDT.

THIS TORNADO WARNING EXTENDS THE TORNADO WARNING THAT WAS IN EFFECT 
FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM ON THE 
LOWEST FLOOR

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

LAT...LON 4256 9381 4242 9379 4246 9350 4256 9350

$$
2 follow-up statements
000 
WWUS53 KDMX 190141
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT WED MAY 18 2005

IAC079-190200-
/O.CON.KDMX.TO.W.0011.000000T0000Z-050519T0200Z/
HAMILTON IA-
841 PM CDT WED MAY 18 2005

...A TORNADO WARNING CONTINUES FOR NORTHEASTERN HAMILTON COUNTY UNTIL
900 PM CDT...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 9 MILES NORTHEAST OF WEBSTER CITY...OR 26 MILES
EAST OF FORT DODGE...AND MOVING EAST AT 25 MPH.

THIS TORNADIC STORM WILL BE...
  NEAR BLAIRSBURG BY 840 PM CDT.
  5 MILES NORTH OF WILLIAMS BY 850 PM CDT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4256 9371 4244 9370 4246 9350 4256 9351

$$
000 
WWUS53 KDMX 190150
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT WED MAY 18 2005

IAC079-190200-
/O.CAN.KDMX.TO.W.0011.000000T0000Z-050519T0200Z/
HAMILTON IA-
850 PM CDT WED MAY 18 2005

...THE TORNADO WARNING FOR NORTHEASTERN HAMILTON COUNTY HAS BEEN
CANCELLED...

AT 848 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS BOTH WEAKENED AND MOVED 
OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 4256 9371 4244 9370 4246 9350 4256 9351

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 18, 3:45 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 18, 3:45 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT WED MAY 18 2005

.DISCUSSION...
TWO MAIN PROBLEM AREAS IN FORECAST...THOSE BEING CONVECTION
POTENTIAL THIS EVENING THEN AGAIN SATURDAY AND SUNDAY. OVERALL
MODEL/FORECAST TRENDS WERE TO WARM TEMPS A BIT MORE THE NEXT COUPLE
DAYS...SHIFT UPPER LOW A BIT MORE TO THE EAST THURSDAY...AND SPEED
FRONTAL TIMING SATURDAY NIGHT/SUNDAY MORNING. IN THE SHORT
TERM...MAIN SURFACE LOW OVER ND WITH SFC FRONT EXTENDING SE TO NEAR
THE MO RIVER. MAIN CONCERN IS WHETHER OR NOT CONVECTION WILL FIRE
ALONG THIS FRONT FURTHER S AND W INTO IA. CURRENT CONVECTION OVER
THE EASTERN CWA UNDER AREA OF STEEPER MID LEVEL LAPSE RATES...GOOD
MOISTURE TRANSPORT AND THETA-E ADVECTION. THIS SHOULD CONTINUE TO
PROGRESS TO THE EAST LATE THIS AFTERNOON AND EARLY EVENING. FURTHER
WEST...BEST LOW LEVEL CONVERGENCE NOW ACROSS THE FSD AND OAX
PORTIONS OF IOWA IN ASSOCIATION WITH FRONT ENTERING THE AREA. THERE
IS A NARROW AXIS OF INSTABILITY AHEAD OF THE FRONT WITH LITTLE
CAPPING OVER THE NW. MU CAPES NOT THAT IMPRESSIVE AND GENERALLY AOB
1000J/KG. WITH SOME SUPPORT...WILL HAVE TO KEEP CHANCE POPS IN THE
WEST THIS EVENING. LOW LEVEL CONVERGENCE DECREASES LATER THIS
EVENING AS BOUNDARY LOSES IT PUSH. IF STORM DO FORM...DEEP LAYERED
SHEER WOULD SUPPORT SOME ELEVATED ROTATING UPDRAFTS CAPABLE OF
SEVERE HAIL. ON THURSDAY...MODELS ARE MORE IN AGREEMENT THAT THE
UPPER LOW WILL PASS EAST OF THE CWA AND MOVE A BIT SLOWER TO THE
SOUTH. GFS STILL PRODUCES THE BEST CHANCE OF AFTERNOON INSTABILITY
SHOWERS/TSRA IN ASSOCIATION WITH THE MID LEVEL COLD POOL. HAVE
SHIFTED POPS A BIT FURTHER EAST AND DECREASED THEM A BIT BUT WILL
STILL MAINTAIN LOW CHANCE OVER THE EAST. WITH THE UPPER LOW FURTHER
EAST AND SLOW...IT DOES ALLOW THE AREA TO WARM A BIT MORE THAN
PREVIOUSLY FORECAST AS A GOOD DOWNSLOPE COMPONENT TO THE LOW LEVEL
FLOW WILL PERSIST INTO THE EARLY AFTERNOON. IN THE LONGER
TERM...MODELS ARE FASTER WITH THE FRONTAL MOVEMENT SATURDAY NIGHT.
NAM IS QUITE STRONG WITH THE LOW LEVEL JET AND ASSOCIATED THETA-E
ADVECTION LATE FRIDAY NIGHT AND SATURDAY MORNING OVER NW IA. GFS
MUCH WEAKER WITH THE RETURN FLOW. HAVE BROUGHT POPS INTO THE
SATURDAY PERIOD WITH POTENTIAL ELEVATED WARM AIR ADVECTION PCPN AND
FASTER FRONTAL MOVEMENT.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE
&&

JAW
Hazardous weather outlook, May 18, 3:48 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT WED MAY 18 2005

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081-
092-192100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
348 PM CDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST ACROSS THE OUTLOOK AREA THIS
EVENING. A FEW STORMS MAY BECOME SEVERE DURING THE EVENING WITH
THE MAIN THREAT FROM LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE ADDITIONAL THREATS OF THUNDERSTORMS ON SATURDAY INTO
EARLY SUNDAY THEN AGAIN NEXT TUESDAY. AT THIS TIME...SEVERE
WEATHER APPEARS MARGINAL THIS WEEKEND AS WELL AS NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION MAY BE NEEDED THIS EVENING.

IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-192100-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-
STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-
MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
348 PM CDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING...HOWEVER
NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE ADDITIONAL THREATS OF THUNDERSTORMS ON SATURDAY INTO
EARLY SUNDAY THEN AGAIN NEXT TUESDAY. AT THIS TIME...SEVERE
WEATHER APPEARS MARGINAL THIS WEEKEND AS WELL AS NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 18, 7:38 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TORNADO          1 NE CALLENDER          42.37N 94.28W
05/18/2005                   WEBSTER            IA   TRAINED SPOTTER

            FUNNEL CLOUD FROM CLOUD BASE TO NEAR THE GROUND. REPORTED
            BY TRAINED SPOTTER.

&&

MRUSSELL
Local storm report, May 18, 7:49 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          3 SW FORT DODGE         42.48N 94.22W
05/18/2005                   WEBSTER            IA   TRAINED SPOTTER

            TORNADO ON THE GROUND REPORTED BY TRAINED SPOTTER.
            TORNADO REPORTED HAD BEEN ON THE GROUND 10 MINUTES.

&&

MRUSSELL
Local storm report, May 18, 7:54 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          3 NW GOWRIE             42.31N 94.33W
05/18/2005                   WEBSTER            IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

MRUSSELL
Local storm report, May 18, 7:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TORNADO          2 W LEHIGH              42.36N 94.09W
05/18/2005                   WEBSTER            IA   TRAINED SPOTTER

            BRIEF TOUCHDOWN.

&&

MRUSSELL
Local storm report, May 18, 8:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TORNADO          3 N LEHIGH              42.40N 94.05W
05/18/2005                   WEBSTER            IA   TRAINED SPOTTER

            BRIEF TOUCHDOWN.

&&

MRUSSELL
Local storm report, May 18, 8:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TORNADO          5 N LEHIGH              42.43N 94.05W
05/18/2005                   WEBSTER            IA   TRAINED SPOTTER

            FUNNEL REPORTED MORE THAN HALFWAY TO THE GROUND BY
            TRAINED SPOTTER.

&&

MRUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:14 PM CDTTornado WarningDMXWebster31 min
May 18, 7:46 PM CDTTornado WarningDMXHamilton, Webster44 min

Nearby

Tornado Warnings in Iowa, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.